Indiana, 2024

Tornadoes and Damaging Winds in Indiana, July 15, 2024

July 15, 2024 · NWS LOT · 32 events in 4 counties and zones

A derecho moved across northwest Indiana during the evening of July 15th producing widespread wind damage and three tornadoes, one of which started in northeast Illinois. One fatality occurred when a large tree limb fell onto a house in Cedar Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A derecho moved across northwest Indiana during the evening of July 15th producing widespread wind damage and three tornadoes, one of which started in northeast Illinois. One fatality occurred when a large tree limb fell onto a house in Cedar Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 15, 5:43 PM CST, 3 hours 11 minutes earlier. Its key messages:

  • Strong to severe thunderstorms expected late this afternoon into tonight. Locally heavy rainfall possible, which could lead to additional flooding.
  • Additional thunderstorm chances continue Tuesday, mainly south of I-80/east of I-55.
  • Pattern breaks by Wednesday, with dry weather and seasonable temperature and humidity through the weekend.
Area forecast discussion, Jul 15, 5:43 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
643 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Strong to severe thunderstorms expected late this afternoon
  into tonight. Locally heavy rainfall possible, which could
  lead to additional flooding.

- Additional thunderstorm chances continue Tuesday, mainly
  south of I-80/east of I-55.

- Pattern breaks by Wednesday, with dry weather and seasonable
  temperature and humidity through the weekend.

&&

.MESOSCALE...
Issued at 546 PM CDT Mon Jul 15 2024

Explosive severe thunderstorm development has taken place across
Iowa, with storm tops exceeding 65kft. Special soundings from
DVN and ILX both show extreme instability and moderate deep
layer shear, though sufficient shear to support storm scale
organization in light of the extreme instability.

Already seeing signs of amalgamating cold pools/downdrafts with
convection over Iowa with radar showing some developing rear
inflow jets. The evolution of the convection so far continues to
fit the expectations for today with evolution to QLCS well
underway. As cold pool strengthens, would anticipate a QLCS to
begin accelerating eastward with increasing damaging wind threat
as storms approach and cross the Mississippi River.

Strengthening low level jet this evening over northern Illinois
should result in a ramping up of low level shear and coincident
increasing threat of QLCS tornadoes with bowing segments and/or
line embedded supercells. Given the shear/instability combo,
threat is certainly there for a large number of QLCS tornadoes
this evening over northern IL.

Recent satellite/radar imagery shows some cells developing over
far northern Winnebago County near the Wisconsin line. This
could be the beginnings of a "warm air advection" wind ahead of
the Iowa QLCS, which if it is and continues to fill in this
could result in a potential significant/high end flash flood
threat in our CWA if storms drift south of the IL/WI border.
Given the vulnerability of the Rockford area due to nearly 10"
of rain over the past 48 hours, this will be something that we
will be monitoring extremely closely.

- Izzi

&&

.DISCUSSION...
Issued at 247 PM CDT Mon Jul 15 2024

Through Tuesday Night:

Showers and storms may linger into the morning hours, especially
across the southern portion of the CWA. There is a chance that
the cold front associated with the storms may set up in a west
to east fashion and stall out across the southern portion of the
area, which could lead to storms persisting into the evening
over this area. However, most of the 12Z CAMs show this scenario
playing out south of the area. Although the chances of this
seem to be on the lower side, did include chance PoPs across the
southern CWA through Tuesday afternoon to account for this
possibility.

With the cold front moving through the area, Tuesday will be
cooler than today with temperatures in the mid-to-upper 80s.
Dew points will still be around 70 degrees, so it may still feel
a bit on the humid side, but peak heat indices will only be in
the 90-95 degree range.

Carothers

Wednesday through Monday:

The main upper trough axis is expected to shift east across the
forecast area Wednesday. Despite steep low-level lapse rates
depicted in forecast soundings, warm mid-level temps (700-600
mb) look to provide a capping inversion with respect to surface
based convective development. Therefore, forecast for Wednesday
is dry at this point. Broad surface high pressure then builds
across the area through the end of the week, setting the stage
for a well-deserved period of dry and seasonably mild but less-
humid weather conditions, downstream of a high-amplitude upper
ridge which develops over western North America.

Ratzer

&&

.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued by National Weather Service Gaylord, MI
643 PM CDT Mon Jul 15 2024

The primary aviation weather concerns for the 18Z TAF period include:

* Severe squall line this evening

* Period of MVFR ceilings (at least?) ahead of and behind a cold
  front expected to pass through in the 12z-18z time frame.

QLCS has developed as expected and pressing across the Mississippi
River as of this writing.  Storms expected to reach KRFD around 01z
and into the Chicago metro in the 02-03z time frame with strong wind
gusts in excess of 40 knots anticipated.  Still looks to be a period
of MVFR ceilings in the wake of this evening's convection into
Tuesday morning though flight conditions are expected to improve
toward midday with a wind shift to the northwest behind a cold front
(and likely a lake breeze impacting KORD/KMDW during the afternoon).

JPB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 3 AM CDT Tuesday for ILZ003-ILZ004-ILZ005-
     ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
     ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
     ILZ106-ILZ107-ILZ108.

     Heat Advisory until 7 PM CDT this evening for ILZ008-ILZ010-
     ILZ011-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
     ILZ106-ILZ107-ILZ108.

IN...Flood Watch until 3 AM CDT /4 AM EDT/ Tuesday for INZ001-
     INZ002-INZ010-INZ011-INZ019.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 15, 2:42 PM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
342 PM CDT Mon Jul 15 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
342 PM CDT Mon Jul 15 2024 /442 PM EDT Mon Jul 15 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Level 3 of 5 Tornado Risk.
     Level 4 of 5 Damaging Wind Risk...up to 80 mph.
     Level 1 of 5 Hail Risk...up to quarter size.
     Level 3 of 4 Flash Flooding Risk.

DISCUSSION...

Strong to severe thunderstorms are expected to move across the
area this evening. Damaging winds and tornadoes are expected to
be the primary severe hazards. In addition, thunderstorms will
produce torrential rainfall which will likely result in flash
flooding, possibly significant in a few areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk mainly south of I-80.

DISCUSSION...

Scattered thunderstorms are possible again on Tuesday afternoon,
primarily near and south of I-80.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 40 to 45 mph.

LMZ740>745-162045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
342 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Level 3 of 5 Thunderstorm Waterspout Risk
     Level 4 of 5 Thunderstorm Wind Gust Risk...up to 70 knots.
     Level 1 of 5 Hail Risk...up to quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk mainly risk southeast of Chicago.

Carothers

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 15, 8:01 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
901 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Tstm Wnd Gst     2 NW Sycamore           42.02N 88.71W
07/15/2024  M58 MPH          De Kalb            IL   Mesonet

&&

sb
Local storm report, Jul 15, 8:02 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
902 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     Tstm Wnd Gst     3 N Sycamore            42.04N 88.68W
07/15/2024  M60 MPH          De Kalb            IL   Mesonet

&&

sb
Local storm report, Jul 15, 8:07 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
907 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Gst     2 WNW Sugar Grove       41.77N 88.48W
07/15/2024  M70 MPH          Kane               IL   ASOS

            ASOS measured 61 kt gust at Aurora Municipal
            Airport (KARR).

&&

Ratzer
Local storm report, Jul 15, 8:41 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
941 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     Tstm Wnd Dmg     Oswego                  41.68N 88.36W
07/15/2024                   Kendall            IL   Emergency Mngr

            5-6 inch trees down.

&&

sb
Local storm report, Jul 15, 8:42 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
942 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     Funnel Cloud     1 ESE Boulder Hill      41.71N 88.32W
07/15/2024                   Kendall            IL   Emergency Mngr

&&

sb
Local storm report, Jul 15, 8:51 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
951 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Flood            Oswego                  41.69N 88.36W
07/15/2024                   Kendall            IL   Emergency Mngr

            washington street impassable at rt34 / rt31.

&&

sb

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 6 tornado. Local standard time, as filed.

Tornado, Lake

When
July 15, 8:54 PM CST to 9:10 PM CST
Where
Lake County, 0.85 mi W of Brunswick to 1.34 mi NE of Winfield
Rating
EF1
Path length
16.8 mi
Path width
300 yd
Continued into
Porter, In (LOT)
Reported by
NWS Storm Survey
Coordinates
41.370, -87.526

A tornado with estimated peak winds of 90 mph touched down near Eagle Lake in Will County in northeast Illinois and crossed into Lake County just south of 133rd Avenue. Numerous large tree limbs were blown down near 135th Street west of Calumet Avenue. White Oak Avenue was blocked with tree limbs and power lines, just north of 135th Avenue. The tornado crossed Route 41 and produced extensive tree damage along 129th Avenue with some trees snapped. A metal road sign post was rotated 180 degrees. Several homes suffered minor roof and fascia damage. A metal commercial building lost most of its roof. A chimney was blown off of a roof and a free standing garage was partially collapsed. Tree damage continued along and north of 129th Avenue as the tornado turned northeast and crossed Parrish Avenue where trees were uprooted. Tree damage continued as the tornado moved east near Havenwood Pass and then along 124th Avenue after crossing Cline Avenue. The tornado continued moving northeast, crossing Burr Street where a window was blown out of a garage on 122nd Avenue. Numerous shingles were removed from a house on 121st Avenue, just east of Burr Street. Numerous trees and power lines were blown down as the tornado moved through Crown Point, south of Route 231. Utility poles were also damaged. On 120th Avenue, a house suffered significant siding damage and a metal shed was blown several yards. Some homes suffered minor roof and fascia damage near Hyde Park. The tornado crossed Lake Street and jogged to the northeast where some homes suffered minor roof damage and numerous tree limbs and fences were blown down. The tornado crossed Route 231 near 113th Avenue and damaged an industrial building just west of Route 53. Metal roof panels were peeled away, two metal garage doors were blown out, a small section of a wall was blown in and some insulation was found in nearby power lines at least 100 yards away. The tornado crossed Interstate 65 and continued producing tree damage until it crossed into Porter County halfway between 101st Avenue and 93rd Avenue.

Thunderstorm Wind, Lake

When
July 15, 8:54 PM CST to 8:55 PM CST
Where
Lake County, 0.5 mi W of Munster to 0.5 mi E of Munster
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -87.520

Widespread tree damage was reported in Munster including uprooted trees.

Thunderstorm Wind, Lake

When
July 15, 8:55 PM CST to 8:56 PM CST
Where
Lake County, 0.5 mi W of Hammond to 0.5 mi E of Hammond
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -87.510

Widespread tree damage was reported in Hammond including uprooted trees. Utility poles and power lines were also blown down.

Thunderstorm Wind, Lake

When
July 15, 8:57 PM CST to 8:58 PM CST
Where
Lake County, 0.76 mi SW of Cedar Lake to 0.57 mi SSE of Cedar Lake
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.362, -87.450

Numerous large tree limbs were blown down just west of Cedar Lake including a few that fell onto houses. One large tree limb, approximately 20 inches in diameter and 70 feet tall fell onto a one story house on 141st Court. The tree caused significant structural damage to the house and pinned a 44 year old woman in a bed. She died a short time later. Two other people in the house at the time were not injured.

Tornado, Lake

When
July 15, 8:58 PM CST to 9:00 PM CST
Where
Lake County, 0.58 mi SE of North Hayden to 0.69 mi E of Lowell
Rating
EF0
Path length
2.4 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.284, -87.453

A tornado with estimated peak winds of 80 mph touched down southwest of the intersection of Commercial Avenue and Austin Street and moved generally east, just south of Commercial Avenue. Some houses suffered minor roof and fascia damage along Surrey Drive and Longwood Drive. Tree damage also occurred in this area. Tree damage continued south of Oakley Avenue and south of Lincoln Avenue and then the tornado ended near Route 2, just west of Woodland Court.

Thunderstorm Wind, Lake

When
July 15, 8:58 PM CST to 8:59 PM CST
Where
Lake County, 0.5 mi W of Griffith to 1 mi E of Griffith
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.530, -87.440

Multiple reports of tree damage were received in Griffith.

Thunderstorm Wind, Lake

When
July 15, 8:59 PM CST to 9:00 PM CST
Where
Lake County, 0.5 mi ESE of East Chicago to 0.59 mi ESE of East Chicago
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.636, -87.452

Numerous trees were uprooted in Washington Park. Other tree limbs were blown down nearby.

Thunderstorm Wind, Lake

When
July 15, 8:59 PM CST
Where
Lake County, 1.74 mi NE of Cedar Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.390, -87.420

A metal carport was bent and blown over. Tree limbs were blown down nearby.

Thunderstorm Wind, Lake

When
July 15, 8:59 PM CST
Where
Lake County, 1.17 mi NE of Cedar Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.384, -87.427

Trees were uprooted just north of Cedar Lake. Tree limbs were blown down nearby.

Thunderstorm Wind, Lake

When
July 15, 8:59 PM CST
Where
Lake County, 0.51 mi WNW of Lowell
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.293, -87.429

Small to medium size tree limbs were blown down in Lowell.

Thunderstorm Wind, Lake

When
July 15, 9:00 PM CST
Where
Lake County, 0.75 mi E of East Chicago
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.639, -87.445

A restaurant sign was blown over. The base was set in 24 to 36 inches of concrete, which lifted and damaged a nearby sidewalk.

Tornado, Lake

When
July 15, 9:02 PM CST to 9:08 PM CST
Where
Lake County, 1.06 mi N of Shelby to 3.71 mi ESE of Range Line
Rating
EF0
Path length
7 mi
Path width
100 yd
Continued into
Jasper, In (LOT)
Reported by
NWS Storm Survey
Coordinates
41.215, -87.348

A tornado with estimated peak winds of 75 mph touched down just southwest of the intersection of Route 55 and 121st Avenue. Tree damage occurred along 121st Avenue and a car was damaged by a fallen tree limb. The tornado crossed Interstate 65, south of 217th Avenue. The tornado produced sporadic tree damage as it moved northeast and crossed the Kankakee River and into Jasper County, east of Stone Road.

Thunderstorm Wind, Lake

When
July 15, 9:03 PM CST
Where
Lake County, 0.34 mi ESE of Shelby
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.198, -87.344

Several large tree limbs were blown down.

Thunderstorm Wind, Lake

When
July 15, 9:03 PM CST to 9:04 PM CST
Where
Lake County, 2.2 mi SE of Crown Point to 2.61 mi SE of Crown Point
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.396, -87.342

Numerous tree limbs were blown down in an area southwest of Route 231 and west of Interstate 65. A few trees were uprooted, some trees were snapped. Some corn crops were also flattened in this area.

Tornado, Jasper

When
July 15, 9:08 PM CST to 9:15 PM CST
Where
Jasper County, 3.73 mi NNW of Demotte to 5.75 mi N of Wheatfield
Rating
EF0
Path length
8.1 mi
Path width
100 yd
Continued into
Porter, In (LOT)
Reported by
NWS Storm Survey
Coordinates
41.242, -87.219

A tornado with estimated peak winds of 75 mph touched down in Lake County and crossed the Kankakee River and into Jasper County just west of Route 231. The tornado produced tree and crop damage as it moved across northern Jasper County. High resolution satellite imagery showed concentrated damage to crops just before the tornado crossed the Kankakee River and moved into Porter County, just east of County Road N 125 W.

Thunderstorm Wind, Porter

When
July 15, 9:09 PM CST
Where
Porter County, Hebron
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.320, -87.200

A large tree and numerous tree limbs were blown down.

Tornado, Porter

When
July 15, 9:10 PM CST to 9:20 PM CST
Where
Porter County, 1.75 mi WNW of Beatrice to 1.8 mi SE of Burlington Beach
Rating
EF1
Path length
10.5 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.442, -87.220

A tornado with estimated peak winds of 90 mph touched down near Eagle Lake in Will County in northeast Illinois, moved across Lake County and then crossed into Porter County just north of County Road W 50 N. The tornado produced sporadic tree damage until it crossed Route 30 where trees were uprooted. Once north of Route 30, the tornado produced extensive tree and power line damage in Valparaiso. Numerous trees were uprooted or snapped just south of Joliet Road. A house near Jefferson Street and Weston Street was damaged by a tree that fell on it. Multiple large trees were blown down causing damage to houses and vehicles around Napoleon and Chicago Streets. A large tree fell on a house in the 100 block of Washington Street causing structural damage. Tree damage continued north of Chicago Street where a car was damaged by a fallen tree near Erie Street and College Avenue. The tornado turned to the northeast producing sporadic tree damage until it ended near Silhavy Circle, just west of Route 49.

Thunderstorm Wind, Porter

When
July 15, 9:10 PM CST
Where
Porter County, 0.52 mi W of Porter Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.400, -87.180

A large tree limb was broken.

Thunderstorm Wind, Lake

When
July 15, 9:10 PM CST
Where
Lake County, Lake Station
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.570, -87.240

Multiple trees were blown down.

Thunderstorm Wind, Porter

When
July 15, 9:11 PM CST
Where
Porter County, 0.16 mi NW of Hebron
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.322, -87.202

Several tree limbs were blown down onto a house.

Thunderstorm Wind, Porter

When
July 15, 9:12 PM CST
Where
Porter County, Portage
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.580, -87.180

Multiple large tree limbs were blown down.

Thunderstorm Wind, Porter

When
July 15, 9:13 PM CST
Where
Porter County, 1.69 mi SW of Aberdeen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.421, -87.130

A large tree limb was blown down.

Thunderstorm Wind, Jasper

When
July 15, 9:13 PM CST
Where
Jasper County, 1.08 mi NE of Virgie
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.130, -87.164

Tree limbs were blown down and an antenna was bent over just above the roof of a one story house.

Tornado, Porter

When
July 15, 9:15 PM CST to 9:16 PM CST
Where
Porter County, 3.88 mi SSW of Kouts to 3.07 mi SSW of Kouts
Rating
EF0
Path length
1.3 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.272, -87.069

A tornado with estimated peak winds of 75 mph touched down in Lake County, moved across Jasper County, then crossed the Kankakee River and into Porter County just east of Baums Bridge Road. High resolution satellite imagery showed concentrated damage to numerous trees just after crossing the river. The tornado continued for a short time then ended south of Crooked Creek, south of County Road E 1050 S.

Thunderstorm Wind, Porter

When
July 15, 9:15 PM CST
Where
Porter County, 1.38 mi N of Kouts
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
41.340, -87.030

A private weather station measured a wind gust to 76 mph.

Thunderstorm Wind, Jasper

When
July 15, 9:16 PM CST
Where
Jasper County, 0.89 mi NNE of Wheatfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.202, -87.045

Power lines were blown down across Route 49, which was closed.

Thunderstorm Wind, Newton

When
July 15, 9:18 PM CST
Where
Newton County, Kentland Municipal Airport
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -87.430

Thunderstorm Wind, Porter

When
July 15, 9:18 PM CST to 9:19 PM CST
Where
Porter County, 0.71 mi ESE of Valparaiso to 1.17 mi ESE of Valparaiso
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.465, -87.048

Trees and tree limbs were blown down on and around the Valparaiso University campus.

Thunderstorm Wind, Porter

When
July 15, 9:18 PM CST
Where
Porter County, 0.64 mi SE of Valparaiso
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.464, -87.051

Trees and power lines were blown down on Union Street.

Thunderstorm Wind, Porter

When
July 15, 9:20 PM CST
Where
Porter County, 0.49 mi S of Kouts
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.313, -87.029

A large tree limb was snapped off and fell onto a house, causing damage to the roof. Other tree limbs were blown down nearby.

Thunderstorm Wind, Jasper

When
July 15, 9:28 PM CST
Where
Jasper County, 1.26 mi SW of Collegeville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.895, -87.164

A large tree was blown down.

Thunderstorm Wind, Jasper

When
July 15, 9:35 PM CST
Where
Jasper County, 2.89 mi N of Fountain Park
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.822, -87.154

A large tree was blown down blocking Route 231.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lake2024-07-1544FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194695, 1194953, 1194947, 1194959, 1194721, 1194941, 1194945, 1194975, 1194977, 1194979, 1194946, 1194723, 1194938, 1194954, 1194727, 1194919, 1194700, 1194927, 1195121, 1194982, 1195129, 1194933, 1194980, 1194733, 1194890, 1194957, 1194887, 1194894, 1194922, 1194918, 1194955, 1194956.